Acute confusional state after designer tryptamine abuse
Article first published online: 14 MAR 2007
Psychiatry and Clinical Neurosciences
Volume 61, Issue 2, pages 196–199, April 2007
How to Cite
ITOKAWA, M., IWATA, K., TAKAHASHI, M., SUGIHARA, G.-I., SASAKI, T., ABE, Y.-I., UNO, M., HOBO, M., JITOKU, D., INOUE, K., ARAI, M., YASUDA, I. and SHINTANI, M. (2007), Acute confusional state after designer tryptamine abuse. Psychiatry and Clinical Neurosciences, 61: 196–199. doi: 10.1111/j.1440-1819.2007.01638.x
- Issue published online: 14 MAR 2007
- Article first published online: 14 MAR 2007
- Received 18 July 2006; revised 27 October 2006; accepted 31 October 2006.
- acute confusional state;
- gas chromatography;
- mass spectrometry
Abstract A 23-year-old Japanese woman was brought to the emergency department about 6.5 h after taking liquid and later a half tablet purchased on the street. About 4.5 h prior to presentation, she displayed excited and disorganized behavior. On examination, she was not alert or oriented, with a Glasgow Coma Scale score of 13, did not answer any questions from doctors while smirking and looking around restlessly, and sometimes exhibited echolalia, imitating the speech of doctors. She was given intravenous infusion of fluid for 8 h, then discharged. Gas chromatography-mass spectrometry of urine revealed 5-methoxy-diisopropyltryptamine, 5-methoxy-N-methyltryptamine and an unidentified tryptamine. Identifying chemical products based solely on information of users is insufficient, and urinalysis is necessary in cases potentially involving designer drugs.